How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 30386
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

4 year old miniature bull terrier has had diarrohea for 3 days.

Customer Question

4 year old miniature bull terrier has had diarrohea for 3 days. She has been fed plain rice for 2 days with smatteing of white fish in rice for evening meal.
Should I give it another day befor acting. Colour was dark brown and is now light brown.
Submitted: 4 years ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 4 years ago.
Aloha! You're speaking to Dr. Michael Salkin
I'm sorry to hear of this with Dilys. Three days is my limit for "watchful waiting". Can you identify what might have precipitated Dilys's diarrhea - an inappropriate ingestion of something new or spoiled or perhaps a non-food item?

The bland diet was certainly prudent and you can now administer the over the counter loperamide (Imodium in the States) at a dose of 0.1mg/kg every 8-12 hours. Loperamide is a narcotic active in the GI tract that reduces spasms and cramping. If you didn't see an appreciable change in spite of the loperamide, it would be best to have Dilys's vet take a look at her. An anti-inflammatory antibiotic such as metronidazole might be prescribed.

Please respond with additional information, further questions or concerns if you wish.
Customer: replied 4 years ago.

Is metronidazole he same medicine as metacalm?


The older standard bull terrier at 6.5 has just been sick and so I guess it's VET time. Given that a bull terrier's constitution is very strong there must be something really wrong?


 

Expert:  Dr. Michael Salkin replied 4 years ago.
Do you mean Metacam (meloxicam) rather than MetaCalm - a human supplement? If so, no, Metacam is a nonsteroidal anti-inflammatory drug that should be avoided when gastrointestinal distress is present.

If your older Bull Terrier is now also exhibiting signs of gastrointestinal distress we might suspect something that they both ate - a new bag of food that might have been bacterially contaminated? - or one is passing an infectious agent to the other. I'm hopeful that there isn't something really wrong - just a primary gastroenteritis that the tincture of time and metronidazole (Flagyl) should take care of.

Please continue our conversation if you wish.